Kansas, 2001Winter Storm in Kansas, February 9, 2001
February 9, 2001 · NWS ICT · 9 events in 9 counties and zones
9 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 9, 3:24 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 9, 3:24 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...COR TO ADD ENDING TIME OF WARNING
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CST FRI FEB 9 2001
MAIN FCST CONCERN IS TIMING THE END OF PRECIP AND WINTER WX
WARNINGS. 06Z SFC ANALYSIS SHOWS COLD FRONT HAS PUSHED ALL THE WAY
THROUGH THE STATE. PROFILER NETWORK SHOWS 55KT SWLY WINDS PUMPING
+12 DEW POINTS OVER SFC FRONT IN SE KS. FREEZING RAIN/SLEET AND SNOW
HAS BEEN OCCURRING WITH THUNDER ACROSS MUCH OF THE AREA...AND IS NOW
MAINLY ACROSS THE SCEN SECTION. REPORTS OF A CONSIDERABLE AMOUNT OF
SNOWFALL...6 TO 10 INCHES IN SOME CASES...HAD FALLEN ACROSS PARTS OF
RUSSELL AND LINCOLN COUNTIES...WITH LESSER AMOUNTS AS YOU GO SOUTH.
TOTAL SNOW AND SLUSH ACCUMULATIONS OF 1 TO 3 INCHES WERE COMMON
ACROSS SCEN. EXPECT THE PRECIP MIX TO CONTINUE TO SLOWLY MOVE EAST
ACROSS THE REMAINDER OF THE FCST AREA OVERNIGHT. BY 12Z...EXPECT
PRECIP TO BE ALL SNOW FOR CEN/SCEN SECTIONS. THE WIND HAS ALSO
REALLY INCREASED ACROSS THE CEN SECTIONS. PROFILERS HAVE 35-45KTS
ACROSS THE AREA. THIS WILL CONTINUE THROUGH MUCH OF THE
DAY...BRINGING CONSIDERABLE BLOWING AND DRIFTING SNOW ACROSS THE
NORTH.
MODELS IN AGREEMENT...850MB FRONT TO PUSH OUT OF SE KS SHORTLY AFTER
12Z FRI. H50/H30 TROUGHS DONT MOVE OUT OF KS UNTIL CLOSE TO 18Z.
SOUNDINGS STAY SATURATED THROUGH ABOUT 18Z. 500MB COLD POOL PROGGED
TO CROSS FCST AREA AROUND MIDDAY. THEREFORE EXPECT SNOW TO LINGER
THROUGH THE MORNING FOR CEN/SCEN SECTIONS...BEFORE ENDING AROUND
MIDDAY. IT IS A BIT TRICKIER FOR SE KS. EXPECT TO STILL SEE A MIXED
BAG OF PRECIP INTO THE MORNING...CHANGING TO ALL SNOW BY MID/LATE
MORNING. SNOW SHOULD THEN HANG AROUND INTO THE AFTERNOON. WILL NOT
SEE AS MUCH SNOW ACROSS SCEN/SE SECTIONS AS ACROSS CEN KS.
ADDITIONAL SNOW ACCUM OF 1 TO 2 INCHES EXPECTED NEARLY
EVERYWHERE...LESS ACROSS THE NORTH.
WILL ISSUE/EXTEND WINTER WX WARNING FOR ENTIRE AREA UNTIL MIDDAY FOR
VARIOUS WINTER WX CRITERIA.
WAVE THEN QUICKLY EXITS THE REGION FRI NIGHT...TAKING CLOUDS WITH
IT. CLEAR SKIES/LIGHT AND VARIABLE WINDS FRI NIGHT SHOULD BRING VERY
COLD LOWS. RETURN FLOW SAT WILL BRING WARMER HIGHS AND LOWS FOR THE
WEEKEND.
FCSTID = 7/NRR
ICT 23 8 33 27 / 80 0 5 5
HUT 21 3 31 26 / 60 0 5 10
EWK 22 6 32 26 / 80 0 5 5
EQA 24 9 35 26 / 80 0 5 5
WLD 25 8 35 28 / 80 0 5 5
RSL 19 3 30 25 / 50 0 5 10
GBD 20 4 30 25 / 50 0 5 10
SLN 20 4 31 25 / 70 0 5 10
MPR 21 4 32 25 / 70 0 5 10
CFV 28 9 38 30 / 90 0 0 5
CNU 26 9 37 28 / 90 0 0 5
K88 25 8 36 28 / 90 0 0 5
.ICT...WINTER STORM WARNING UNTIL 18Z FOR
KSZ032-033-047>053-067>72-082-083-091>096-098>100.
Winter Storm, Greenwood
- When
- February 9, 5:15 AM CST to 11:30 AM CST
- Where
- Greenwood forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Widespread rain that had occurred the afternoon and evening of the 8th changed over to a mixture of sleet and freezing rain early on the morning of the 9th. By the time the freezing rain and sleet had changed to snow, 1/4-1/2 inch of ice had accumulated across nearly all of southeast Kansas. North winds of 20-30 mph compounded matters, causing spotty power outages across the region. By 12 noon on the 9th, around 2 inches of snow had accumulated.
Winter Storm, Cowley
- When
- February 9, 5:15 AM CST to 11:30 AM CST
- Where
- Cowley forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Winter Storm, Elk
- When
- February 9, 5:15 AM CST to 11:30 AM CST
- Where
- Elk forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Winter Storm, Chautauqua
- When
- February 9, 5:15 AM CST to 11:30 AM CST
- Where
- Chautauqua forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Winter Storm, Woodson
- When
- February 9, 6:15 AM CST to 11:30 AM CST
- Where
- Woodson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Winter Storm, Wilson
- When
- February 9, 6:15 AM CST to 11:30 AM CST
- Where
- Wilson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Winter Storm, Montgomery
- When
- February 9, 6:15 AM CST to 11:30 AM CST
- Where
- Montgomery forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Winter Storm, Allen
- When
- February 9, 7:15 AM CST to 11:30 AM CST
- Where
- Allen forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Winter Storm, Labette
- When
- February 9, 7:15 AM CST to 11:30 AM CST
- Where
- Labette forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, February 9, 20011 death · 1 event
- Hail and Damaging Winds in Texas, February 9, 20012 injured · $680,000 · 75 kt wind · 38 events
- Flash Flooding and Flooding in Michigan, February 9 to 12, 2001$1.9 million · 23 events
- High Wind in Ohio, February 9 to 10, 2001$320,000 · 25 events
- Flooding in Wisconsin, February 9 to 10, 2001$325,000 · 13 events
- Flood in Michigan, February 9 to 14, 2001$220,000 · 1 event
- Winter Weather in Vermont, February 9, 2001$135,000 · 9 events
- Hail and Damaging Winds in Oklahoma, February 9, 2001$75,000 · 1 in hail · 19 events
- Damaging Winds in Mississippi, February 9, 2001$137,000 · 4 events
- High Wind in Pennsylvania, February 9 to 10, 2001$135,000 · 3 events
- Flash Flooding in New York, February 9 to 10, 2001$75,000 · 2 events
- Damaging Wind in Missouri, February 9, 2001$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228278, 5228281, 5228282, 5228284, 5228279, 5228283, 5228285, 5228280, 5228286.